The characteristics of alopecia associated with selective serotonin reuptake inhibitors (SSRIs) were outlined in study data published in Psychiatry Research. SSRI-associated alopecia most commonly affected the scalp and appeared a median of 8 weeks after initial drug exposure. Discontinuation of the SSRI led to recovery in more than half of episodes.
Investigators searched the PubMed/MEDLINE, Scopus, Web of Science, and Serbian Citation Index databases from inception through November 2021 for case reports or case series describing patients with SSRI-associated alopecia. Studies were independently reviewed by 2 separate researchers. A total of 38 publications describing 71 patients were included in the review. Patient age ranged from 7 to 85 years of age, and the majority were women (80.3%).
The most common causative SSRI was fluoxetine (38.0%), followed by sertraline (28.2%), citalopram (15.5%), escitalopram (9.9%), fluvoxamine (7.0%), and paroxetine (5.6%). The majority of patients (84.5%) experienced just 1 episode of alopecia. However, multiple episodes with the same SSRI were observed in 8 patients (11.3%) and multiple episodes with separate SSRIs were reported in 2 patients (2.8%).
Alopecia most commonly affected the scalp (98.6%). Other affected areas included the eyelashes (2.8%), eyebrows (2.8%), axillary area (2.8%), legs (1.4%), chest (1.4%), and pubic area (1.4%). Also, 1 patient experienced full body alopecia. Median time to hair loss onset from SSRI initiation was 8.6 weeks. Discontinuation of the suspected SSRI led to recovery in 51 of 81 episodes (63.0%). Time to resolution ranged from 5 days to 6 months.
These results describe the clinical characteristics of alopecia associated with SSRI use. In most patients, discontinuation of the causative agent resulted in recovery. However, further research is necessary to determine the mechanisms underlying this association. “…[C]linicians should be aware that SSRIs may induce alopecia,” investigators wrote. “Timely recognition is important considering that its psychosocial implications may be a key factor leading to medication noncompliance and therapeutic failure.”
Pejcic AV, Paudel V. Alopecia associated with the use of selective serotonin reuptake inhibitors: systematic review. Psychiatry Res. 2022;313:114620. doi: 10.1016/j.psychres.2022.114620